Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Amarillo, TX

June 18, 2004Hansford County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 18, 2004, 10:50 PM CDT for Hansford County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2004, 10:50 PM CDT (03:50 UTC)
Expired
Jun 19, 2004, 2:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 10:55 PM CDTFLASH FLOOD10 N Gruver, TXCOLD WATER CREEK HWY 136 OUT OF ITS BANKS
Jun 18, 11:00 PM CDTFLASH FLOOD12 N Gruver, TXHIGHWAY 135 NORTH OF COLD WATER CREEK UNDER WATER
Jun 18, 11:50 PM CDTFLASH FLOOD1 S Spearman, TXHIGHWAY 760 FLOODED AND IMPASSIBLE
Jun 19, 1:43 AM CDTFLASH FLOOD10 Nw Gruver, TXONGOING FLOODING ON RANCH ROAD 1262

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2456 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 190358
FFWAMA
TXC195-190700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1050 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANSFORD COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF SPEARMAN

* UNTIL 200 AM CDT

* AT 1050 PM CDT...STREET FLOODING WAS REPORTED OVER GRUVER...OR     
  ABOUT 10 MILES WEST OF SPEARMAN...MOVING SOUTHEAST AT 10 MPH.      
  ALSO...A TRAINED SPOTTER REPORTED THAT THE COLDWATER CREEK         
  NEAR GRUVER...WAS OUT OF ITS BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3644 10159 3608 10157 3612 10111 3647 10112

$$
2 follow-up statements
000 
WGUS74 KAMA 190432
FFSAMA
TXC195-190700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1130 PM CDT FRI JUN 18 2004

...A FLASH FLOOD WARNING CONTINUES FOR HANSFORD COUNTY UNTIL 200 AM
CDT...

AT 1100 PM...TRAINED SPOTTER REPORTED FLOODING OVER HIGHWAY 136 JUST 
SOUTH OF THE STATE LINE.

AT 1105 PM...SPOTTERS REPORTED FLOODING OF MAIN STREET OF GRUVER. 
ALSO...FLOODING WAS REPORTED ON HIGHWAY 15 ABOUT 4 MILES WEST OF 
GRUVER.

AT 1110 PM...ROADS HAVE BEEN CLOSED 2 MILES NORTH OF OSLO AS A 
RESULT OF FLOODING...WATER AND HAIL WAS UP TO 1 1/2 FEET DEEP OVER 
FARM TO MARKET ROAD 1262...ROAD WAS IMPASSABLE ACCORDING TO THE 
TEXAS DEPARTMENT OF TRANSPORTATION. 

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAINFALL OVER MUCH OF HANSFORD COUNTY. RADAR 
ESTIMATED AS MUCH AS 3 TO 4 INCHES OF RAIN OVER AN AREA FROM GRUVER 
NORTHWARD TO THE STATE LINE DURING THE PAST 3 HOURS. 

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW
SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL
AS LOW LYING RANCH LAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD
DANGERS.

LAT...LON 3646 10159 3608 10158 3608 10111 3648 10111

$$
000 
WGUS74 KAMA 190512
FFSAMA
TXC195-190715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1212 AM CDT SAT JUN 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR HANSFORD COUNTY UNTIL 215 AM
CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAINFALL 6 MILES NORTHEAST OF GRUVER. THE STORM
PRODUCING HEAVY RAINFALL WAS MOVING SOUTH AT 15 MPH.

FARM TO MARKET ROAD 760 1 MILE SOUTH OF SPEARMAN IS REPORTED TO BE 
FLOODED AND IMPASSABLE.

IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS.

LAT...LON 3647 10161 3608 10161 3607 10110 3647 10110

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:30 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 3:30 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI JUN 18 2004

.DISCUSSION...
ANOTHER ACTIVE EVENING IN STORE FOR THE PANHANDLES TONIGHT WITH
REGARDS TO SEVERE WEATHER. SEVERAL BOUNDARIES IN PLACE WITH MOST
NOTICABLE STRETCHING FROM NEAR I-40 AT THE TX/NM STATE LINE TO SOUTH
OF DUMAS AND THEN TO NEAR PAMPA.  ANOTHER BOUNDARY STRETCHES FROM
NEAR VEGA SOUTEASTWARD TOWARDS FLOYDADA...WITH A PSEUDO-TRIPLE POINT
NEAR VEGA. INSTABILITY NOT QUITE AS HIGH AS YESTERDAY AND WIND
SPEEDS NOT AS STRONG ALOFT...BUT STILL HAVE GREAT TURNING WITH HEIGHT
AND AMPLE DEEP LAYER SHEAR. CANNOT RULE OUT TORNADOES AGAIN...BUT
SHOULD BE ISOLATED AND CLOSE TO ANY OF THE AFOREMENTIONED BOUNDARIES
OR ON STORMS THAT SPLIT AND TURN RIGHT OF THE MEAN FLOW. FOR STORMS
THAT DO MANAGE TO GO RIGHT OF THE MEAN FLOW...BUFKIT SOUNDINGS SHOW
SR HELICITY VALUES BTW 200-300 M**2/S**2 AS THE EVENING PROGRESSES.

NOW ON TO THE FORECAST...PRETTY MUCH CONCENTRATED ON THE FIRST 72
HOURS.  DID DECIDED TO BUMP MAX TEMPS DOWN A CAT FOR TOMORROW AGAIN
AS LOW CLOUDS SHOULD HANG IN ESPECIALLY ACROSS THE OK PNHDL.  ALSO...
APPEARS A SECOND FRONT IS TRYING TO SAG SOUTHWARD THROUGH KS AND
COULD POSSIBLY HELP TO INITIATE ANOTHER MCS UP THERE WHICH SHOULD
LEAVE PLENTY OF CLOUD COVER NORTH TO HOLD DOWN TEMPS.  HOWEVER...
DID NOT DROP MORE THAN A CATEGORY AS LOW CLOUDS HAVE HAD HARD TIME
HANGING IN ACROSS THE REGION FOR THE LAST THREE DAYS.  DID
INCREASE RAIN CHANCES TO LIKELY FOR THE NORTHERN PART OF THE TX
AND OK PNHDLS...AS WELL AS SW TX PNHDL...BUT LEFT REST OF POP
STRUCTURES ALONE.  PRETTY MUCH WILL BE UP TO EACH SHIFT TO DECIDE HOW
TO BUILD POP FORECAST AROUND DAILY CONDITIONS...AS LOCATIONS OF
FRONTS AND BOUNDARIES WILL CHANGE DAY-TO-DAY.

THINGS MIGHT START TO DRY OUT ON SUNDAY AS SOUTHWESTERLY FLOW
RETURNS BRIEFLY TO THE REGION.  MODELS STILL HINTING AT ANOTHER
FRONT TRYING TO SLIDE DOWN INTO THE AREA FIRST PART OF NEXT WEEK...
SO LEFT CURRENT GRIDS/FCST FROM SUNDAY ON UNCHANGED.  IF SAME
PATTERN SETS UP AS THIS WEEK DID...COULD SEE CONTINUED CHANCE FOR
RAIN.  ALL IN ALL...MOST CHANGES MADE IN FIRST 48 HOURS...WITH REST
OF FORECAST IN GOOD SHAPE.  LET THE RAIN (HOPEFULLY WITHOUT SEVERE)
FALL...WE NEED IT

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  80  64  92 /  80  30  30  20
BEAVER       58  77  60  87 /  90  40  40  40
BOISE CITY   57  79  58  90 /  80  40  40  20
BORGER       61  80  63  93 /  80  30  30  30
BOYS RANCH   61  83  62  93 /  90  30  30  20
CANYON       62  81  64  92 /  80  30  30  20
CLARENDON    64  81  64  94 /  80  30  30  20
DALHART      61  81  60  91 /  80  40  40  20
GUYMON       58  77  59  89 /  90  40  40  30
HEREFORD     61  81  64  91 /  80  30  30  20
LIPSCOMB     62  74  64  88 /  80  40  40  30
PAMPA        64  78  64  91 /  80  30  30  30
SHAMROCK     66  78  65  92 /  70  30  30  30
WELLINGTON   67  81  65  93 /  70  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH FOR TXZ001-020 EFFECTIVE UNTIL 10PM.
OK...SEVERE THUNDERSTORM WATCH FOR OKZ001-003 EFFECTIVE UNTIL 10PM.

&&

03/17/24
Hazardous weather outlook, Jun 18, 1:00 PM CDT, 9 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 18 2004

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND
THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY SATURDAY AFTERNOON
AND SATURDAY EVENING.

COCKRELL

In the hours before

Local storm report, Jun 18, 9:24 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             18 SE DUMAS             35.68N 101.74W
06/18/2004  0.75 INCH        MOORE              TX   AMATEUR RADIO

&&

RD
Local storm report, Jun 18, 9:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             18 N GRUVER             36.52N 101.41W
06/18/2004  1.75 INCH        TEXAS              OK   TRAINED SPOTTER

&&

RD
Local storm report, Jun 18, 10:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1018 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             6 S DUMAS               35.78N 101.96W
06/18/2004  0.75 INCH        MOORE              TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 18, 10:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             16 SE DUMAS             35.70N 101.76W
06/18/2004  1.00 INCH        MOORE              TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 18, 10:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1028 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             15 NW GRUVER            36.41N 101.60W
06/18/2004  1.75 INCH        HANSFORD           TX   TRAINED SPOTTER

            HAIL WAS 6 INCHES DEEP AND STOPPED AT 1015 PM CDT

&&

RD
Local storm report, Jun 18, 10:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1045 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             12 S DUMAS              35.69N 101.96W
06/18/2004  0.75 INCH        MOORE              TX   TRAINED SPOTTER

            1 E OF FOURWAY

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:35 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson55 min
Jun 18, 7:55 PM CDTSevere Thunderstorm WarningAMALipscomb35 min
Jun 18, 8:09 PM CDTSevere Thunderstorm WarningAMAHartley66 min
Jun 18, 9:19 PM CDTSevere Thunderstorm WarningAMAMoore41 min
Jun 18, 9:50 PM CDTSevere Thunderstorm WarningAMAHansford55 min
Jun 18, 9:57 PM CDTSevere Thunderstorm WarningAMAMoore48 min
Jun 18, 10:41 PM CDTSevere Thunderstorm WarningAMAHansford94 min
Jun 18, 10:48 PM CDTSevere Thunderstorm WarningAMAMoore57 min
Jun 18, 11:26 PM CDTFlash Flood WarningAMAMoore4 hr
Jun 19, 12:15 AM CDTFlash Flood WarningAMAHutchinson4 hr
Jun 19, 1:43 AM CDTFlash Flood WarningAMAHansford3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.